Forums

Forums Forums CIP / CIDP Weakness from IVIG?

This topic contains 6 replies, has 0 voices, and was last updated by  Grant 7 years, 3 months ago.

Viewing 7 posts - 1 through 7 (of 7 total)
  • Author
    Posts
  • #4964

    Grant
    Member

    I have a question that I could really use some help with.

    I have been getting IVIG for over a year with just mild benefit. It has not stopped the progression of my weakness (which is my main symptom), but has seemed to slow it down. I have had no reactions to the IVIG, tolerate it very well, and have it infused rapidly; I get 40g in about two hours, four times a month.

    I was treated with rituxan in February, and am still waiting to see if it helps. Here is the problem. Since getting the rituxan, my IVIG infusions absolutely knock me out. My last infusion (last week) left me so weak that I could barely move for two days, but my strength returned to normal (in a relative sense) by the fourth day post IVIG.

    Both my doctors are unaware of any science to account for the different reaction to the IVIG since receiving rituxan. Are any of you aware of any anecdotal evidence or any other explanation for what could be happening?

    Perhaps the association with rituxan is just coincidental, and, if so, have any of you had such severe weakening without other side-effects from IVIG?

    Thanks for your help.

    Grant

    #43009

    Dells mom
    Member

    Grant,

    I’m sorry I can’t help you with your question but I do the same thing with Dell’s care.

    I wonder if this combination with this drug should do this. It wears out the brain and mine is almost gone, lol.

    We have been fighting a rash on his private area. It started to clear up and although we are happy, 3 different things happened at once, therefore we didn’t know what actually cleared it up. We changed diapers, got new rash meds. and he got antibiotics in the hospital.

    I’d like to go back to my cheap Walmart diapers but don’t know if they played a role in the rash.

    Hope you find your answer.
    Lori

    #43030

    Brandy
    Member

    Hi Grant,

    IVIG does not stop any weakness you have it only stops the progression of nerve damage.

    #43081

    Caryn
    Member

    Grant,
    I’m always “wiped out” for a day or two after IVIG treatment, but it has completely reversed the debilitating weakness that I had before treatment. I could barely lift my arm to feed myself, but after initial treatment (3 doses over 3 days), I was almost normal again. I still suffer fatigue in general, but with regular infusions (at first 35g every 4 weeks, now up to a 6-week interval), my strength has totally returned. It’s the only drug I’m on so I don’t know about interaction with other treatments.

    Seems like you’ve been getting a lot of IVIG with what you describe as little benefit. Has your doctor considered other treatments beside the rituxan? There’s an interesting post on high-dose steroids on the board. Others have gotten benefit from plasmapheresis. I don’t know much about any of these other treatments, but perhaps others here can offer advice.

    Good luck,
    Caryn

    #43162

    Grant
    Member

    Caryn:

    Yes, I’ve had it all: pulse steroids, oral steroids, cellcept, tacrolimus, IVIG, plasmapheresis, and now rituxan. Cytoxin and stem cell are all that is left, although I have heard that interferon is being tried with autoimmune neuropathy.

    #43237

    nadith83
    Member

    Hi, this is Nancy from Italy. I had GBS in 1990 and was diagnosed with CIDP in february 2006. Since then I have been on IVIG every 2 months and steroids (started at 100 mg now down to 15 mg). After IVIG I alwyas need at least a week to recover; I suffer mild headaches and am also very weak, as Grant refers. Only after a few weeks I feel the benefits of the IVIG treatment… but no longer than two months worth :( So far the treatments have stopped the progression of nerve damage :)

    #43270

    norb
    Member

    [QUOTE=Grant] Here is the problem. Since getting the rituxan, my IVIG infusions absolutely knock me out.
    Both my doctors are unaware of any science to account for the different reaction to the IVIG since receiving rituxan. Are any of you aware of any anecdotal evidence or any other explanation for what could be happening?
    [/QUOTE]
    Hi Grant, I have not heard of any connection but I have a possible theory: After receiving IVIG I usually get mild flue like symptoms. This seems to indicate that my immune system recognizes some of the immunoglobulin as foreign and tries to fight them. Rituxan knocks out B cells, an important part of the immune system. New ones are created but for a while that part of the immune system is weakened, out of balance, and other components may react stronger.

    I am not an immunologist and this theory may be farfetched but I thought I present it anyway. Maybe next time you see your neurologist you could mention this and ask what they think about it.

Viewing 7 posts - 1 through 7 (of 7 total)

You must be logged in to reply to this topic.

  • Centers of Excellence